The Regularity of Inverses to Sobolev Mappings and the Theory of \( \mathcal{Q}_{q,p} \)-Homeomorphisms

Abstract

We prove that each homeomorphism \( \varphi:D\to D^{\prime} \) of Euclidean domains in \( 𝕉^{n} \), \( n\geq 2 \), belonging to the Sobolev class \( W^{1}_{p,\operatorname{loc}}(D) \), where \( p\in[1,\infty) \), and having finite distortion induces a bounded composition operator from the weighted Sobolev space \( L^{1}_{p}(D^{\prime};\omega) \) into \( L^{1}_{p}(D) \) for some weight function \( \omega:D^{\prime}\to(0,\infty) \). This implies that in the cases \( p>n-1 \) and \( n\geq 3 \) as well as \( p\geq 1 \) and \( n\geq 2 \) the inverse \( \varphi^{-1}:D^{\prime}\to D \) belongs to the Sobolev class \( W^{1}_{1,\operatorname{loc}}(D^{\prime}) \), has finite distortion, and is differentiable \( {\mathcal{H}}^{n} \)-almost everywhere in \( D^{\prime} \). We apply this result to \( \mathcal{Q}_{q,p} \)-homeomorphisms; the method of proof also works for homeomorphisms of Carnot groups. Moreover, we prove that the class of \( \mathcal{Q}_{q,p} \)-homeomorphisms is completely determined by the controlled variation of the capacity of cubical condensers whose shells are concentric cubes.

This is a preview of subscription content, access via your institution.

Notes

  1. 1.

    For our description of an annular condenser, see Definition 5.

  2. 2.

    The definition of generalized derivatives assumes that \( \frac{\partial u}{dy_{j}}\in L_{1,\operatorname{loc}}(D^{\prime}) \).

  3. 3.

    Recall that the norm \( |x|_{p} \) of a vector \( x=(x_{1},x_{2},\dots,x_{n})\in 𝕉^{n} \) is defined as \( |x|_{p}=\bigl{(}\sum\nolimits_{k=1}^{n}|x_{k}|^{p}\bigr{)}^{\frac{1}{p}} \) for \( p\in[1,\infty) \) and \( |x|_{\infty}=\max\nolimits_{k=1,\dots,n}|x_{k}| \). Each ball of the norm \( |x|_{2} \) or \( |x|_{\infty} \) is a Euclidean ball or cube respectively.

  4. 4.

    Instead of balls, we can use cubes as elementary sets.

  5. 5.

    Henceforth \( B_{\delta} \) is an arbitrary ball \( B(z,\delta)\subset D^{\prime} \) containing \( y \).

  6. 6.

    Here the Lebesgue Differentiation Theorem is applied in the form

    $$ \lim\limits_{r\to 0}\frac{1}{\mathcal{H}^{n-1}(B_{j}(z,r))}\int\limits_{B_{j}(z,r)}\bigg{|}\int\limits_{\Delta_{i}}\omega(w,y_{j})\,dy_{j}-\int\limits_{\Delta_{i}}\omega(z,y_{j})\,dy_{j}\bigg{|}\,dw=0 $$

    for \( \mathcal{H}^{n-1} \)-almost all \( z\in P_{j} \).

  7. 7.

    As [51, § 1.1.3, Theorems 1 and 2] shows, a locally summable function \( u:\Omega\to 𝕉 \) belongs to \( L_{p}^{1}(\Omega) \) with \( p\geq 1 \) if and only if \( u \) can be changed on a set of \( \mathcal{H}^{n} \)-measure zero so that the modified function is absolutely continuous on \( \mathcal{H}^{n-1} \)-almost all straight lines parallel to each coordinate axis, and has ordinary partial derivatives belonging to \( L_{p}(\Omega) \). Furthermore, the weak gradient \( \nabla u \) of \( u \) in the sense of generalized functions coincides \( {\mathcal{H}}^{n} \)-almost everywhere with the ordinary gradient.

  8. 8.

    The arguments in the indicated fragments of [12] are applicable to every homeomorphism \( \varphi:D\to D^{\prime} \) from \( W^{1}_{1,\operatorname{loc}}(D) \) having finite distortion and satisfying (2).

  9. 9.

    If \( dx \) is a volume form on \( 𝔾 \) of degree \( N \) then \( i(X_{1j}) \) is a form of degree \( N-1 \), which at the smooth vector fields \( Y_{1},Y_{2},\dots,Y_{N-1} \) on \( 𝔾 \) takes the value \( i(X_{1j})(Y_{1},Y_{2},\dots,Y_{N-1})=dx(X_{1j},Y_{1},Y_{2},\dots,Y_{N-1}) \).

  10. 10.

    The value of \( M \) is governed by the necessity to ensure (65)–(67), while the exact value of \( M \) is not used in the proof.

  11. 11.

    In the context of this article \( \mathcal{H}^{\nu-1}(B_{\tilde{\rho}}(z,r)) \) is equivalent to \( r^{\nu-1} \) on \( Q_{0} \) if and only if there exist positive reals \( \zeta_{1} \) and \( \zeta_{2} \) such that \( \zeta_{1}r^{\nu-1}\leq\mathcal{H}^{\nu-1}(B_{\tilde{\rho}}(z,r))\leq\zeta_{2}r^{\nu-1} \) for all \( z\in Q_{0} \) and all \( r \) with \( B_{\tilde{\rho}}(z,r)\subset Q_{0} \).

References

  1. 1.

    Hencl S. and Koskela P., “Regularity of the inverse of a planar Sobolev homeomorphism,” Arch. Rat. Mech. Anal., vol. 180, 75–95 (2006).

    MathSciNet  MATH  Google Scholar 

  2. 2.

    Onninen J., “Regularity of the inverse of spatial mappings with finite distortion,” Calc. Var. Partial Differential Equations, vol. 26, no. 3, 331–341 (2006).

    MathSciNet  MATH  Google Scholar 

  3. 3.

    Ball J. M., “Global invertibility of Sobolev functions and the interpenetration of matter,” Proc. Roy. Soc. Edinburgh Sect. A, vol. 88, no. 3–4, 315–328 (1981).

    MathSciNet  MATH  Google Scholar 

  4. 4.

    Menchoff D., “Sur les différentielles totales des fonctions univalentes,” Math. Ann., vol. 105, no. 1, 75–85 (1931).

    MathSciNet  MATH  Google Scholar 

  5. 5.

    Gehring F. W. and Lehto O., “On the total differentiability of functions of a complex variable,” Ann. Acad. Sci. Fenn. Ser. AI, vol. 272, 1–9 (1959).

    MathSciNet  MATH  Google Scholar 

  6. 6.

    Martio O., Ryazanov V., Srebro U., and Yakubov E., Moduli in Modern Mapping Theory, Springer, New York (2008).

    Google Scholar 

  7. 7.

    Vodopyanov S. K., “Basics of the quasiconformal analysis of a two-index scale of spatial mappings,” Dokl. Akad. Nauk, vol. 484, no. 2, 142–146 (2019).

    Google Scholar 

  8. 8.

    Vodopyanov S. K., “Basics of the quasiconformal analysis of a two-index scale of spatial mappings,” Sib. Math. J., vol. 59, no. 5, 805–834 (2018).

    MathSciNet  MATH  Google Scholar 

  9. 9.

    Vodopyanov S. K., “Differentiability of mappings of the Sobolev space \( W^{1}_{n-1} \) with conditions on the distortion function,” Sib. Math. J., vol. 59, no. 6, 983–1005 (2018).

    MathSciNet  Google Scholar 

  10. 10.

    Vodopyanov S. K., “Composition operators in weighted Sobolev spaces and the theory of \( \mathcal{Q}_{p} \)-homeomorphisms,” Dokl. Akad. Nauk, vol. 494, no. 5, 21–25 (2020).

    Google Scholar 

  11. 11.

    Vodopyanov S. K., “On analytical and geometrical properties of mappings in the theory of \( \mathcal{Q}_{q,p} \)-homeomorphisms,” Mat. Zametki, vol. 108, no. 6, 924–928 (2020).

    Google Scholar 

  12. 12.

    Vodopyanov S. K. and Tomilov A. O., “Functional and analytical properties of a class of mappings of the quasiconformal analysis,” Izv. Ross. Akad. Nauk Ser. Mat., vol. 85 (2021). doi 10.4213/im9082.

  13. 13.

    Vodopyanov S. K., The Taylor Formula and Function Spaces [Russian], Novosibirsk Univ., Novosibirsk (1988).

    Google Scholar 

  14. 14.

    Vodopyanov S. K., “Mappings of homogeneous groups and imbeddings of functional spaces,” Sib. Math. J., vol. 30, no. 5, 685–698 (1989).

    Google Scholar 

  15. 15.

    Vodopyanov S. K., “Weighted Sobolev spaces and mapping theory,” in: Abstracts: All-Russia Mathematical School “Potential Theory” (Katsiveli, 26 June–3 July 1991), Inst. Mat. Akad. Nauk USSR, Kiev (1991), 7.

  16. 16.

    Vodopyanov S. K., Geometric Aspects of Spaces of General Differentiable Functions [Russian]. Extended Abstract of Doct. Sci. Dissertation, Sobolev Institute of Mathematics, Novosibirsk (1992).

    Google Scholar 

  17. 17.

    Ukhlov A. D., “On mappings generating the embeddings of Sobolev spaces,” Sib. Math. J., vol. 34, no. 1, 165–171 (1993).

    MATH  Google Scholar 

  18. 18.

    Vodopyanov S. K. and Ukhlov A. D., “Sobolev spaces and \( (P,Q) \)-quasiconformal mappings of Carnot groups,” Sib. Math. J., vol. 39, no. 4, 665–682 (1998).

    MathSciNet  Google Scholar 

  19. 19.

    Vodopyanov S. K. and Ukhlov A. D., “Superposition operators in Sobolev spaces,” Russian Math. (Iz. VUZ), vol. 46, no. 10, 9–31 (2002).

    MathSciNet  MATH  Google Scholar 

  20. 20.

    Vodopyanov S. K., “Regularity of mappings inverse to Sobolev mappings,” Sb. Math., vol. 203, no. 10, 1383–1410 (2012).

    MathSciNet  MATH  Google Scholar 

  21. 21.

    Sobolev S. L., “On some transformation groups of an \( n \)-dimensional space,” Dokl. Akad. Nauk SSSR, vol. 32, no. 6, 380–382 (1941).

    Google Scholar 

  22. 22.

    Mazya V. G., Classes of Sets and Embedding Theorems of Function Classes. Some Problems of the Theory of Elliptic Operators [Russian]. Extended Abstract of Cand. Sci. Dissertation, Leningrad Univ., Leningrad (1961).

    Google Scholar 

  23. 23.

    Reshetnyak Yu. G., Space Mappings with Bounded Distortion, Amer. Math. Soc., Providence (1989).

    Google Scholar 

  24. 24.

    Mostow G. D., “Quasi-conformal mappings in \( n \)-space and the rigidity of hyperbolic space forms,” Inst. Hautes Études Sci. Publ. Math., vol. 34, no. 1, 53–104 (1968).

    MathSciNet  Google Scholar 

  25. 25.

    Reiman M., “Über harmonishe Kapazität und quasikonforme Abbildungen in Raum,” Comm. Math. Helv., vol. 44, 284–307 (1969).

    Google Scholar 

  26. 26.

    Väisälä J., Lectures on \( n \)-Dimensional Quasiconformal Mappings, Springer, Berlin (1971) (Lecture Notes in Math.; V. 229).

    Google Scholar 

  27. 27.

    Gehring F. W., “Lipschitz mappings and the \( p \)-capacity of rings in \( n \)-space,” in: Advances in the Theory of Riemann Surfaces, Princeton Univ., Princeton (1971), 175–193.

  28. 28.

    Lelong-Ferrand J., “Etude d’une classe d’applications liées à des homomorphismes d’algèbres de fonctions et généralisant les quasi-conformes,” Duke Math., vol. 40, 163–186 (1973).

    MathSciNet  MATH  Google Scholar 

  29. 29.

    Vodopyanov S. K. and Goldshtein V. M., “Lattice isomorphisms of the spaces \( W_{n}^{1} \) and quasiconformal mappings,” Sib. Math. J., vol. 16, no. 2, 174–189 (1975).

    Google Scholar 

  30. 30.

    Vodopyanov S. K. and Goldshtein V. M., “Functional characteristics of quasi-isometric mappings,” Sib. Math. J., vol. 17, no. 4, 580–584 (1976).

    Google Scholar 

  31. 31.

    Romanov A. S., “A change of variable in the Bessel and Riesz potential spaces,” in: Functional Analysis and Mathematical Physics [Russian], Inst. Mat., Novosibirsk (1985), 117–133.

  32. 32.

    Vodopyanov S. K., “\( L_{p} \)-Potential theory and quasiconformal mappings on homogeneous groups,” in: Modern Problems of Geometry and Analysis [Russian], Nauka, Novosibirsk (1989), 45–89.

  33. 33.

    Vodopyanov S. K., “Composition operators on Sobolev spaces,” in: Complex Analysis and Dynamical Systems. II: A Conf. in Honor of Professor Lawrence Zalcman’s Sixtieth Birthday, June 9–12, 2003, Nahariya, Israel. Eds.: M. Agranovsky, L. Karp, D. Shoikhet, Amer. Math. Soc., Ann Arbor, 327–342, 2005 (AMS Contemp. Math.; V. 382).

  34. 34.

    Vodopyanov S. K. and Evseev N. A., “Isomorphisms of Sobolev spaces on Carnot groups and quasi-isometric mappings,” Sib. Math. J., vol. 55, no. 5, 817–848 (2014).

    MathSciNet  MATH  Google Scholar 

  35. 35.

    Vodopyanov S. K. and Evseev N. A., “Isomorphisms of Sobolev spaces on Carnot groups and metric mapping properties,” Dokl. Math., vol. 82, no. 2, 232–236 (2015).

    Google Scholar 

  36. 36.

    Vodopyanov S. K. and Evseev N. A., “Isomorphisms of Sobolev spaces on Carnot groups and quasiconformal mappings,” Sib. Math. J., vol. 56, no. 5, 789–821 (2015).

    MathSciNet  MATH  Google Scholar 

  37. 37.

    Vodopyanov S. K., “On admissible changes of variables for Sobolev functions on (sub)Riemannian manifolds,” Dokl. Math., vol. 93, no. 3, 318–321 (2016).

    MathSciNet  MATH  Google Scholar 

  38. 38.

    Vodopyanov S. K., “Admissible changes of variables for Sobolev functions on (sub-)Riemannian manifolds,” Sb. Math., vol. 210, no. 1, 59–104 (2019).

    MathSciNet  MATH  Google Scholar 

  39. 39.

    Vodopyanov S. K., “Isomorphisms of Sobolev spaces on Riemannian manifolds and quasiconformal mappings,” Sib. Math. J., vol. 60, no. 5, 774–804 (2019).

    MathSciNet  MATH  Google Scholar 

  40. 40.

    Molchanova A. and Vodopyanov S., “Injectivity almost everywhere and mappings with finite distortion in nonlinear elasticity,” Calculus of Variations and PDE, vol. 59, no. 1 (2020). doi 10.1007/s0052601916714

  41. 41.

    Baykin A. N. and Vodopyanov S. K., “Capacity estimates, Liouville’s Theorem, and singularity removal for mappings with bounded \( (p,q) \)-distortion,” Sib. Math. J., vol. 56, no. 2, 237–261 (2015).

    MathSciNet  Google Scholar 

  42. 42.

    Ukhlov A. D. and Vodop’yanov S. K., “Mappings associated with weighted Sobolev spaces,” in: Complex Analysis and Dynamical Systems. III, Amer. Math. Soc., Ann Arbor and Providence, 2008, 369–382 (AMS Contemp. Math; V. 455).

  43. 43.

    Koskela P., Panka P., and Zhang Yi Ru-Ya., “Ahlfors reflection theorem for \( p \)-morphisms,” arXiv: 1912.09200v2.

  44. 44.

    Ambrosio L. and Tilli P., Topics on Analysis in Metric Spaces, Oxford University, New York (2004).

    Google Scholar 

  45. 45.

    Rado I. and Reichelderfer P. V., Continuous Transformations in Analysis with an Introduction to Algebraic Topology, Springer, Berlin (1955).

    Google Scholar 

  46. 46.

    Vodopyanov S. K. and Ukhlov A. D., “Superposition operators in the Lebesgue spaces and differentiability of quasiadditive set functions,” Vladikavkaz. Mat. Zh., vol. 4, no. 1, 11–33 (2002).

    MathSciNet  MATH  Google Scholar 

  47. 47.

    Vodop’yanov S. K. and Ukhlov A. D., “Set functions and their applications in the theory of Lebesgue and Sobolev spaces. I,” Siberian Adv. Math., vol. 14, no. 4, 78–125 (2004).

    MathSciNet  MATH  Google Scholar 

  48. 48.

    Rickman S., Quasiregular Mappings, Springer, Berlin etc. (1993) (Universitext).

    Google Scholar 

  49. 49.

    Federer H., Geometric Measure Theory, Springer, New York (1960).

    Google Scholar 

  50. 50.

    Evans L. C. and Gariepy R. F., Measure Theory and Fine Properties of Functions, CRC, Boca Raton (1992).

    Google Scholar 

  51. 51.

    Mazya V. G., Sobolev Spaces, Springer, Berlin (2011).

    Google Scholar 

  52. 52.

    Vodopyanov S. K., “Moduli inequalities for \( W^{1}_{n-1,\operatorname{loc}} \)-mappings with weighted bounded \( (q,p) \)-distortion,” Complex Variables and Elliptic Equations, vol. 65 (2020). doi 10.1080/17476933.2020.1825396

  53. 53.

    Hajłasz P., “Change of variables formula under minimal assumptions,” Colloq. Math., vol. LXIV, no. 1, 93–101 (1993).

    MathSciNet  MATH  Google Scholar 

  54. 54.

    Reshetnyak Yu. G., “Some geometrical properties of functions and mappings with generalized derivatives,” Sib. Math. J., vol. 7, no. 4, 704–732 (1966).

    MATH  Google Scholar 

  55. 55.

    Martio O. and Malý J., “Lusin’s condition \( (N) \) and mappings of the class \( W^{1,n} \),” J. Reine Angew. Math., vol. 48, no. 5, 19–36 (1995).

    MathSciNet  Google Scholar 

  56. 56.

    Vodopyanov S. K., “Differentiability of maps of Carnot groups of Sobolev classes,” Sb. Math., vol. 194, no. 6, 857–877 (2003).

    MathSciNet  Google Scholar 

  57. 57.

    Shvartsman P. A., A Continuation Theorem for Function Spaces Defined by Local approximation [Russian]. Extended Abstract of Cand. Sci. Dissertation, Yaroslavsk. Univ., Yaroslavl (1983).

    Google Scholar 

  58. 58.

    Martio O., Rickman S., and Väisälä J., “Definitions for quasiregular mappings,” Ann. Acad. Sci. Fenn. Math., vol. 448, 1–40 (1969).

    MathSciNet  MATH  Google Scholar 

  59. 59.

    Kruglikov V. I., “Capacity of condensers and spatial mappings quasiconformal in the mean,” Math. USSR-Sb., vol. 58, no. 1, 185–205 (1987).

    MathSciNet  MATH  Google Scholar 

  60. 60.

    Brakalova M. A. and Jenkins J. A., “On solutions of the Beltrami equation,” J. d’Anal. Math., vol. 76, 67–92 (1998).

    MathSciNet  MATH  Google Scholar 

  61. 61.

    Salimov R. R., “ACL and differentiability of a generalization of quasi-conformal maps,” Izv. Math., vol. 72, no. 5, 977–984 (2008).

    MathSciNet  MATH  Google Scholar 

  62. 62.

    Salimov R. and Sevost’yanov E., “\( \operatorname{ACL} \) and differentiability of open discrete ring \( (p,Q) \)-mappings,” Mat. Studii, vol. 35, 28–36 (2011).

    MathSciNet  Google Scholar 

  63. 63.

    Trokhimchuk Yu. Yu., Continuous Mappings and Conditions of Monogeneity, Isr. Program for Scientific Translations, Jerusalem (1964).

    Google Scholar 

  64. 64.

    Afanas’eva O. S., Ryazanov V. I., and Salimov R. R., “Toward the theory of the Sobolev classes with critical exponent,” Dopov. Nac. Akad. Nauk Ukr., vol. 8, 3–8 (2019).

    MathSciNet  MATH  Google Scholar 

  65. 65.

    Tengvall V., “Differentiability in the Sobolev space \( W^{1,n-1} \),” Ann. Acad. Sci. Fenn. Ser. AI, vol. 51, no. 12, 381–399 (2014).

    MathSciNet  Google Scholar 

  66. 66.

    Mostow G. D., “Quasi-conformal mappings in \( n \) -space and the rigidity of hyperbolic space forms,” Inst. Hautes Études Sci. Publ. Math., vol. 34, 53–104 (1968).

    MathSciNet  Google Scholar 

  67. 67.

    Korányi A. and Reimann H. M., “Foundations for the theory of quasiconformal mappings on the Heisenberg group,” Adv. Math., vol. 111, 1–87 (1995).

    MathSciNet  MATH  Google Scholar 

  68. 68.

    Menshoff D., “Sur les conditions suftisantes pour qu’une fonction univalente soit holomorphe,” Mat. Sb., vol. 40, no. 1, 3–23 (1933).

    Google Scholar 

  69. 69.

    Pansu P., “Métriques de Carnot–Carathéodory et quasiisométries des espacies symétriques de rang un,” Ann. Math., vol. 129, no. 2, 1–60 (1989).

    MathSciNet  MATH  Google Scholar 

  70. 70.

    Folland G. B. and Stein E. M., Hardy Spaces on Homogeneous Groups, Princeton Univ., Princeton (1982) (Math. Notes; V. 28).

    Google Scholar 

  71. 71.

    Bonfiglioli A., Lanconelli E., and Uguzzoni F., Stratified Lie Groups and Potential Theory for Their Sub-Laplacians, Springer, Berlin and Heidelberg (2007) (Universitext).

    Google Scholar 

  72. 72.

    Stein E. M., Harmonic Analysis: Real-Variable Methods, Orthogonality, and Oscillatory Integrals, Princeton Univ., Princeton (1993) (Universitext).

    Google Scholar 

  73. 73.

    Vodop’yanov S. K., “\( \mathcal{P} \)-Differentiability on Carnot groups in different topologies and related topics,” in: Proceedings on Analysis and Geometry, Sobolev Institute, Novosibirsk (2000), 603–670.

  74. 74.

    De Guzmán M., Differentiation of Integrals in \( 𝕉^{n} \), Springer, Berlin (1975) (Lecture Notes in Math., V. 481).

    Google Scholar 

  75. 75.

    Karmanova M. and Vodopyanov S., “A coarea formula for smooth contact mappings of Carnot–Carathéodory spaces,” Acta Appl. Math., vol. 128, 67–111 (2013).

    MathSciNet  MATH  Google Scholar 

  76. 76.

    Vodopyanov S. K. and Greshnov A. V., “Analytic properties of quasiconformal mappings on Carnot groups,” Sib. Math. J., vol. 36, no. 6, 1142–1151 (1995).

    MathSciNet  MATH  Google Scholar 

Download references

Acknowledgment

The author is grateful to the referee for critical consideration of the manuscript and comments, which helped improve the first version of this article.

Funding

The author was supported by the Mathematical Center in Akademgorodok and the Ministry of Science and Higher Education of the Russian Federation (Contract 075–15–2019–1613).

Author information

Affiliations

Authors

Corresponding author

Correspondence to S. K. Vodopyanov.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Vodopyanov, S.K. The Regularity of Inverses to Sobolev Mappings and the Theory of \( \mathcal{Q}_{q,p} \)-Homeomorphisms. Sib Math J 61, 1002–1038 (2020). https://doi.org/10.1134/S0037446620060051

Download citation

Keywords

  • quasiconformal analysis
  • Sobolev space
  • composition operator
  • capacity estimate

UDC

  • 517.518:517.54